Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Mobile, AL

March 5, 1998Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 7:49 PM CST for Choctaw County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1998, 7:49 PM CST (01:49 UTC)
Expired
Mar 5, 1998, 8:50 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1998-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1998-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS1 KMOB 060151 RRA
SVRMOB
ALC023-060250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
749 PM CST THU MAR 5 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...CHOCTAW COUNTY

AT 744 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM MOVING INTO CHOCTAW COUNTY FROM THE WEST.

THIS STORM WAS MOVING TO THE EAST NORTHEAST AT 30 MPH AND WILL
MOVING NEAR THE TOWNS OF LISMAN AND CROMWELL DURING THE NEXT HOUR.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:37 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 5, 2:37 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST THU MAR 5 1998

LOTS OF ACTION SO WL BE BRIEF AS AIRMASS HAS DESTABILZED
SUBSTANTIALLY DUE TO SEVERAL HRS OF SUFFICIENT HEATING AND PLENTY OF
MOISTURE TO WORK WITH.  WITH SRLY FLOW IN LOLVLS AND W FLOW
ALOFT...HELICITIES FM 300/500 ARE BEING REFLECTED BY A STRONG ECHO
WITH ROTATION IN GREENE COUNTY. ARND 2 PM GOLF BALL HAIL WAS REPORTED
NEAR LEAKESVILLE.  E-W RAIN COOLED AIR IS SURGING SWRD TO JUST N OF
THE COAST AND WITH LF RGN OF 120 KT JET STREAK COMING E ACROSS THE
NORTHERN GULF COAST...STORMS HAVE FIRED AND HAVE BEEN LOCALLY NASTY.
LATEST SHORT RANGE PROGS INDICATE LITTLE CHANGE WITH OVERALL SYNOPTIC
PATTERN. E-W STAT FNT DRAPED FM CTRL AL TO CTRL TX MOVES LTL AS LOW
PRES DVLPS ACRS THE ARKLATEX FRI.  ALTHO MAIN DYNAMICS SHIFT E AND S
TONIGHT THRU NRN GULF...DESIRE TO LEAVE LKLY POPS IN TONIGHT CHC FOR
FRI CAT SAT AS FNT APPROACHES AND SWINGS E THRU RGN WITH LOW PRES
MOVING INTO MID MS VALLEY. TMPS WARM AND FOG POSSIBLE TONIGHT.

OFFSHORE...ONSHORE FLOW CHGS LTL ARND 15 KTS WITH SEAS 3 TO 5 FT.
CONT SCT TO NUMEROUS SHWRS AND STMS.

MOB 61/75/61/75 643+ PNS 61/75/61/75 643+
DTS 60/73/61/74 643+ EVR 58/72/58/74 643+ 10

In the hours before

Local storm report, Mar 5, 2:37 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    LEAKESVILLE               MS   2.75 INCH HAIL
03/05/98   GREENE                         BASEBALL SIZE HAIL
                                          REPORTED NEAR LEAKESVILLE
Local storm report, Mar 5, 3:44 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CREOLA                    AL   .88 INCH HAIL
03/05/98   MOBILE                         DIME TO NICKEL SIZE HAIL
                                          WAS REPORTED ALONG I-65
                                          JUST NORTHEAST OF CREOLA.

0130 PM    STOCKTON                  AL   .88 INCH HAIL
03/05/98   BALDWIN                        NICKEL SIZE HAIL WAS
                                          REPORTED ALONG I-65 NEAR
                                          THE STOCKTON EXIT.

0145 PM    LEAF                      MS   .75 INCH HAIL
03/05/98   GREENE                         DIME SIZE HAIL WAS
                                          REPORTED JUST NORTH OF
                                          LEAF.

0230 PM    FRUITDALE                 AL   1 INCH HAIL
03/05/98   WASHINGTON                     QUARTER SIZE HAIL WAS
                                          REPORTED ALONG US HWY 45
                                          JUST SOUTH OF FRUITDALE.

0230 PM    POARCH                    AL   .75 INCH HAIL
03/05/98   ESCAMBIA                       DIME SIZE HAIL WAS
                                          REPORTED NEAR POARCH.
Local storm report, Mar 5, 4:30 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    WHATLEY                   AL   1.75 INCH HAIL
03/05/98   CLARKE                         GOLFBALL SIZE HAIL WAS
                                          REPORTED NEAR WHATLEY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:02 PM CSTSevere Thunderstorm WarningMOBMobile48 min
Mar 6, 2:50 PM CSTSevere Thunderstorm WarningMOBBaldwin60 min
Mar 6, 3:47 PM CSTSevere Thunderstorm WarningMOBBaldwin63 min
Mar 6, 5:43 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.